Alert archive / New Mexico / Flash Flood Watches in 2021

Flash Flood Watch 24, NWS Albuquerque, NM

August 30, 202114 counties in New Mexico

NWS Albuquerque, NM issued this flash flood watch at Aug 30, 2021, 2:08 PM MDT for 14 counties in New Mexico. It took effect at Sep 1, 2021, 6:00 AM MDT. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Aug 30, 2021, 2:08 PM MDT (20:08 UTC)
In effect from
Sep 1, 2021, 6:00 AM MDT
Expired
Sep 1, 2021, 11:01 PM MDT
In force
17 hr
Issued by
NWS Albuquerque, NM
Flood severity
None

Counties Bernalillo County, NM, Catron County, NM, Cibola County, NM, Colfax County, NM, Los Alamos County, NM, McKinley County, NM, Mora County, NM, Rio Arriba County, NM, San Miguel County, NM, Sandoval County, NM, Santa Fe County, NM, Socorro County, NM, Taos County, NM, Valencia County, NM

The radar

The Albuquerque radar (KABX), 45 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.1 hours before the alert went out and 400 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2021-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 655 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2021-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
655 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1344 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

499 
WGUS65 KABQ 302008
FFAABQ

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Albuquerque NM
208 PM MDT Mon Aug 30 2021

NMZ205>209-241-311000-
/O.NEW.KABQ.FF.A.0024.210901T1200Z-210902T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
West Central Plateau-West Central Mountains-West Central
Highlands-Southwest Mountains-San Francisco River Valley-San
Agustin Plains and Adjacent Lowlands-
208 PM MDT Mon Aug 30 2021

...FLASH FLOOD WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH 
WEDNESDAY EVENING...

The National Weather Service in Albuquerque has issued a

* Flash Flood Watch for portions of central and west central New 
  Mexico, including the following areas, in central New Mexico, San 
  Agustin Plains and Adjacent Lowlands. In west central New Mexico, 
  San Francisco River Valley, Southwest Mountains, West Central 
  Highlands, West Central Mountains and West Central Plateau.

* From Wednesday morning through Wednesday evening.

* A plume of deep moisture will spread from Arizona into southwest 
  and west central New Mexico Wednesday. Showers and thunderstorms 
  with locally heavy rainfall are expected to develop and may track 
  repeatedly over the watch area. Areas over and near steep terrain 
  and recent wildfire burn scars will be especially vulnerable.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

$$
6 follow-up statements
652 
WGUS65 KABQ 310949
FFAABQ

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Albuquerque NM
349 AM MDT Tue Aug 31 2021

NMZ210-311800-
/O.EXA.KABQ.FF.A.0024.210901T1200Z-210902T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tusas Mountains Including Chama-
349 AM MDT Tue Aug 31 2021

...FLASH FLOOD WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH 
WEDNESDAY EVENING...

The National Weather Service in Albuquerque has expanded the

* Flash Flood Watch to include a portion of north central New 
  Mexico, including the following area, Tusas Mountains Including 
  Chama.

* From Wednesday morning through Wednesday evening.

* A plume of deep moisture will spread from Arizona into western and 
  central New Mexico Wednesday and Wednesday evening. Batches of 
  rain and embedded thunderstorms with locally heavy rainfall are 
  expected to develop and may track repeatedly over the watch area. 
  Areas over and near steep terrain and recent wildfire burn scars 
  will be especially vulnerable.

* Heavy rainfall will be possible and could lead to excessive runoff 
  that will create abrupt rises and fast flows in normally dry 
  arroyos, washes and creeks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

NMZ205>209-241-311800-
/O.CON.KABQ.FF.A.0024.210901T1200Z-210902T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
West Central Plateau-West Central Mountains-West Central
Highlands-Southwest Mountains-San Francisco River Valley-San
Agustin Plains and Adjacent Lowlands-
349 AM MDT Tue Aug 31 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING 
THROUGH WEDNESDAY EVENING...

The Flash Flood Watch continues for

* Portions of central and west central New Mexico, including the 
  following areas, in central New Mexico, San Agustin Plains and 
  Adjacent Lowlands. In west central New Mexico, San Francisco River 
  Valley, Southwest Mountains, West Central Highlands, West Central 
  Mountains and West Central Plateau.

* From Wednesday morning through Wednesday evening.

* A plume of deep moisture will spread from Arizona into southwest 
  and west central New Mexico Wednesday. Batches of rain and 
  embedded thunderstorms with locally heavy rainfall are expected to 
  develop and may track repeatedly over the watch area. Areas over 
  and near steep terrain and recent wildfire burn scars will be 
  especially vulnerable.

* Heavy rainfall will be possible and could lead to excessive runoff 
  that will create abrupt rises and fast flows in normally dry 
  arroyos, washes and creeks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

$$

Shoemake
848 
WGUS65 KABQ 311753
FFAABQ

Flood Watch
National Weather Service Albuquerque NM
1153 AM MDT Tue Aug 31 2021

NMZ205>210-241-010600-
/O.CON.KABQ.FF.A.0024.210901T1200Z-210902T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
West Central Plateau-West Central Mountains-West Central
Highlands-Southwest Mountains-San Francisco River Valley-Tusas
Mountains Including Chama-San Agustin Plains and Adjacent
Lowlands-
1153 AM MDT Tue Aug 31 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING 
THROUGH WEDNESDAY EVENING...

The Flash Flood Watch continues for

* Portions of central, north central, and west central New Mexico, 
  including the following areas, in central New Mexico, San Agustin 
  Plains and Adjacent Lowlands. In north central New Mexico, Tusas 
  Mountains Including Chama. In west central New Mexico, San 
  Francisco River Valley, Southwest Mountains, West Central 
  Highlands, West Central Mountains and West Central Plateau.

* From Wednesday morning through Wednesday evening.

* A plume of deep moisture will spread from Arizona into western and 
  central New Mexico Wednesday and Wednesday evening. Areas of rain 
  and embedded thunderstorms with locally heavy rainfall are 
  expected to develop and may track repeatedly over the watch area. 
  Areas over and near steep terrain and recent wildfire burn scars 
  will be especially vulnerable.

* Heavy rainfall will be possible and could lead to excessive runoff 
  that will create abrupt rises and fast flows of water in normally 
  dry arroyos, washes and creeks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

$$
978 
WGUS65 KABQ 312009
FFAABQ

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Albuquerque NM
209 PM MDT Tue Aug 31 2021

NMZ211-011000-
/O.EXA.KABQ.FF.A.0024.210901T1200Z-210902T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jemez Mountains-
209 PM MDT Tue Aug 31 2021

...FLASH FLOOD WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH 
WEDNESDAY EVENING...

The National Weather Service in Albuquerque has expanded the

* Flash Flood Watch to include a portion of north central New 
  Mexico, including the following area, Jemez Mountains.

* From Wednesday morning through Wednesday evening.

* A plume of deep moisture will spread from Arizona into western and 
  central New Mexico Wednesday and Wednesday evening. Areas of rain 
  and embedded thunderstorms with locally heavy rainfall are 
  expected to develop and may track repeatedly over the watch area. 
  Areas over and near steep terrain and recent wildfire burn scars 
  will be especially vulnerable.

* Heavy rainfall will be possible and could lead to excessive runoff 
  that will create abrupt rises and fast flows of water in normally 
  dry arroyos, washes and creeks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

NMZ205>210-241-011000-
/O.CON.KABQ.FF.A.0024.210901T1200Z-210902T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
West Central Plateau-West Central Mountains-West Central
Highlands-Southwest Mountains-San Francisco River Valley-Tusas
Mountains Including Chama-San Agustin Plains and Adjacent
Lowlands-
209 PM MDT Tue Aug 31 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING 
THROUGH WEDNESDAY EVENING...

The Flash Flood Watch continues for

* Portions of central, north central, and west central New Mexico, 
  including the following areas, in central New Mexico, San Agustin 
  Plains and Adjacent Lowlands. In north central New Mexico, Tusas 
  Mountains Including Chama. In west central New Mexico, San 
  Francisco River Valley, Southwest Mountains, West Central 
  Highlands, West Central Mountains and West Central Plateau.

* From Wednesday morning through Wednesday evening.

* A plume of deep moisture will spread from Arizona into western and 
  central New Mexico Wednesday and Wednesday evening. Areas of rain 
  and embedded thunderstorms with locally heavy rainfall are 
  expected to develop and may track repeatedly over the watch area. 
  Areas over and near steep terrain and recent wildfire burn scars 
  will be especially vulnerable.

* Heavy rainfall will be possible and could lead to excessive runoff 
  that will create abrupt rises and fast flows of water in normally 
  dry arroyos, washes and creeks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

$$

11
397 
WGUS65 KABQ 011005
FFAABQ

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Albuquerque NM
405 AM MDT Wed Sep 1 2021

NMZ213>215-012215-
/O.EXB.KABQ.FF.A.0024.210901T1800Z-210902T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Sangre de Cristo Mountains-Southern Sangre de Cristo
Mountains-East Slopes Sangre de Cristo Mountains-
405 AM MDT Wed Sep 1 2021

...FLASH FLOOD WATCH IN EFFECT FROM NOON MDT TODAY THROUGH THIS 
EVENING...

The National Weather Service in Albuquerque has expanded the

* Flash Flood Watch to include a portion of north central New 
  Mexico, including the following areas, East Slopes Sangre de 
  Cristo Mountains, Northern Sangre de Cristo Mountains and Southern 
  Sangre de Cristo Mountains.

* From Noon MDT today through this evening.

* A plume of deep moisture will cross from the west and southwest 
  this afternoon and evening. Areas of rain and embedded 
  thunderstorms with locally heavy rainfall are expected with the 
  potential for storms to train repeatedly in succession over some 
  locations.

* The potential exists for flash flooding to develop. Areas of steep 
  terrain and recent burn scars will be most susceptible to 
  excessive rainfall and rapid runoff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

NMZ205>210-241-012215-
/O.CON.KABQ.FF.A.0024.210901T1200Z-210902T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
West Central Plateau-West Central Mountains-West Central
Highlands-Southwest Mountains-San Francisco River Valley-Tusas
Mountains Including Chama-San Agustin Plains and Adjacent
Lowlands-
405 AM MDT Wed Sep 1 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

The Flash Flood Watch continues for

* Portions of central, north central, and west central New Mexico, 
  including the following areas, in central New Mexico, San Agustin 
  Plains and Adjacent Lowlands. In north central New Mexico, Tusas 
  Mountains Including Chama. In west central New Mexico, San 
  Francisco River Valley, Southwest Mountains, West Central 
  Highlands, West Central Mountains and West Central Plateau.

* Through this evening.

* And southwest this 
  afternoon and evening. Areas of rain and embedded thunderstorms with 
  locally heavy rainfall are expected with the potential for storms to 
  train repeatedly in succession over some locations.

* The potential exists for flash flooding to develop. Areas of steep 
  terrain and recent burn scars will be most susceptible to excessive 
  rainfall and rapid runoff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

$$

NMZ211-012215-
/O.CON.KABQ.FF.A.0024.210901T1200Z-210902T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jemez Mountains-
405 AM MDT Wed Sep 1 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

The Flash Flood Watch continues for

* A portion of north central New Mexico, including the following 
  area, Jemez Mountains.

* Through this evening.

* A plume of deep moisture will cross from the west and southwest 
  this
  afternoon and evening. Areas of rain and embedded thunderstorms with 
  locally heavy rainfall are expected with the potential for storms to 
  train repeatedly in succession over some locations.

* The potential exists for flash flooding to develop. Areas of steep 
  terrain and recent burn scars will be most susceptible to excessive 
  rainfall and rapid runoff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

44
425 
WGUS65 KABQ 012214
FFAABQ

Flood Watch
National Weather Service Albuquerque NM
414 PM MDT Wed Sep 1 2021

NMZ205>209-241-012315-
/O.CAN.KABQ.FF.A.0024.000000T0000Z-210902T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
West Central Plateau-West Central Mountains-West Central
Highlands-Southwest Mountains-San Francisco River Valley-San
Agustin Plains and Adjacent Lowlands-
414 PM MDT Wed Sep 1 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of central and west central New 
Mexico, including the following areas, in central New Mexico, San 
Agustin Plains and Adjacent Lowlands. In west central New Mexico, 
San Francisco River Valley, Southwest Mountains, West Central 
Highlands, West Central Mountains and West Central Plateau. has been 
cancelled.

The Flash Flood Watch is cancelled. Flash flooding is no longer a 
potential threat.

$$

NMZ210-020600-
/O.CON.KABQ.FF.A.0024.000000T0000Z-210902T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tusas Mountains Including Chama-
414 PM MDT Wed Sep 1 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

The Flash Flood Watch continues for

* A portion of north central New Mexico, including the following 
  area, Tusas Mountains Including Chama.

* Until Midnight MDT tonight.

* A plume of deep moisture will cross from the west and southwest 
  this evening. Areas of rain and embedded thunderstorms with
  locally heavy rainfall are expected with the potential for storms to 
  train repeatedly in succession over some locations.

* The potential exists for flash flooding to develop. Areas of steep 
  terrain and recent burn scars will be most susceptible to excessive 
  rainfall and rapid runoff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

$$

NMZ211-020600-
/O.CON.KABQ.FF.A.0024.000000T0000Z-210902T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jemez Mountains-
414 PM MDT Wed Sep 1 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

The Flash Flood Watch continues for

* A portion of north central New Mexico, including the following 
  area, Jemez Mountains.

* Until Midnight MDT tonight.

* A plume of deep moisture will cross from the west and southwest 
  this
  afternoon and evening. Areas of rain and embedded thunderstorms with 
  locally heavy rainfall are expected with the potential for storms to 
  train repeatedly in succession over some locations.

* The potential exists for flash flooding to develop. Areas of steep 
  terrain and recent burn scars will be most susceptible to excessive 
  rainfall and rapid runoff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

NMZ213>215-020600-
/O.CON.KABQ.FF.A.0024.000000T0000Z-210902T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Sangre de Cristo Mountains-Southern Sangre de Cristo
Mountains-East Slopes Sangre de Cristo Mountains-
414 PM MDT Wed Sep 1 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

The Flash Flood Watch continues for

* A portion of north central New Mexico, including the following 
  areas, East Slopes Sangre de Cristo Mountains, Northern Sangre de 
  Cristo Mountains and Southern Sangre de Cristo Mountains.

* Until Midnight MDT tonight.

* A plume of deep moisture will cross from the west and southwest 
  this afternoon and evening. Areas of rain and embedded 
  thunderstorms with locally heavy rainfall are expected with the 
  potential for storms to train repeatedly in succession over some 
  locations.

* The potential exists for flash flooding to develop. Areas of steep 
  terrain and recent burn scars will be most susceptible to 
  excessive rainfall and rapid runoff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

11
288 
WGUS65 KABQ 020501
FFAABQ

Flood Watch
National Weather Service Albuquerque NM
1101 PM MDT Wed Sep 1 2021

NMZ210-211-213>215-020615-
/O.CAN.KABQ.FF.A.0024.000000T0000Z-210902T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tusas Mountains Including Chama-Jemez Mountains-Northern Sangre
de Cristo Mountains-Southern Sangre de Cristo Mountains-East
Slopes Sangre de Cristo Mountains-
1101 PM MDT Wed Sep 1 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of north central New Mexico, 
including the following areas, East Slopes Sangre de Cristo 
Mountains, Jemez Mountains, Northern Sangre de Cristo Mountains, 
Southern Sangre de Cristo Mountains and Tusas Mountains Including 
Chama, has been cancelled.

The Flash Flood Watch is cancelled. Flooding is no longer expected 
to pose a threat.

$$

44

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood watch went out at Aug 30, 11:26 AM MDT, 2 hours 42 minutes earlier.

Area forecast discussion, Aug 30, 11:26 AM MDT, 2 hours 42 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1126 AM MDT Mon Aug 30 2021

.AVIATION...
18Z TAF CYCLE
Low probability of thunderstorm impacts at KGUP, KSAF and KAEG/KABQ
today. KLVS more likely to see thunderstorm impacts with potential
for short-lived MVFR conditions. Strong/erratic wind gusts are
expected in/near convection this afternoon/evening. Otherwise, VFR
conditions prevail and are forecast to persist with mostly light
winds.

11

&&

.PREV DISCUSSION...303 AM MDT Mon Aug 30 2021...
.SYNOPSIS...
Shower and thunderstorm activity early this morning over the central
Rio Grande Valley should come to an end. Thunderstorm activity today
should be more isolated to scattered in coverage and confined to the
higher terrain of the Gila Forest and Sangre de Cristo Mountains.
Tuesday looks like even less thunderstorm coverage, but moisture will
be on the increase Wednesday. Tropical moisture coming up from the
Gulf of California should support more widespread thunderstorm
activity late Wednesday through Friday. This increase in thunderstorm
activity will also cause a higher potential for flash flooding
impacts across western and central New Mexico.

&&

.DISCUSSION...
SHORT TERM...(Monday through Tuesday)...
Much of central NM has been worked over from nocturnal storms and
copious amounts of debris clouds will likely linger through the
morning and perhaps into the early afternoon, possibly stunting
convective initiation in some areas later this afternoon. In
addition, low stratus and patchy ground fog may also spread through
the morning, mostly over east central zones where saturated soils
are most widespread with high surface dewpoints. As for the large
scale upper level features, high pressure aloft will be over
northwestern NM today with dry air continuing to wrap into northern
zones of the state. This will allow temperatures in these zones to
climb a couple to a few degrees above late August climatology. A
significant reduction in storm coverage is expected today compared
to yesterday and last night, largely due to the absence of optimal
upslope flow and surface boundaries. Still, southern and eastern
zones will continue to retain higher PWATs of 1.0 to 1.25 inch today
with the south central mountains being a favored area for storm
development and even more-so over the southwestern peaks. Storm
motion will remain sluggish today and generally toward the south or
southwest. While locally heavy rainfall cannot be ruled out
(especially over the southern zones), confidence is not high enough
to warrant a Flash Flood Watch.

On Tuesday, the upper high will shift slightly eastward over the
northern parts of NM. Drier air in northern zones will continue to
slowly eat into the moisture over the southern and eastern tiers of
the state, leading to less storm coverage. While storms will still
be slow-moving (drifting variably anticyclonic around the high) on
Tuesday, the overall rainfall efficiency should lower some due to
less favorable moisture profiles. Temperatures will run near to
slightly above average with the largest departures in the
northeastern zones. Attention will be shifting to deeper moisture
garnering in the Sonoran desert and the Gulf of CA by late Tuesday.

LONG TERM...(Wednesday through Sunday)...
The trio of synoptic forecast models and ensembles continue their
trends of an amplified pattern developing with an upper level ridge
becoming more established over the southern Plains on Wednesday. As
this ridge shifts in the southern plains and builds, deep south to
southwest flow develops over western/central NM. This flow should be
deep and extend down into the Gulf of California through Thursday.
Nora, just off the Mexican coast of the E PAC, is now a depression as
it has interacted with land too much and has weakened. It is this
tropical moisture that will be tapped in the next few days and
increase the threat for excessive rainfall. WPC has a slight risk of
excessive rainfall for much of AZ on Tuesday and this even spreads
east some on Wednesday. We suspect that at least a slight risk of
excessive rainfall will be needed for much of western/central NM on
Thursday into Friday.

Models continue to show increasing moisture levels. Deterministic
models show PWATs getting up to 1.2-1.4 inches Thursday/Friday over
much of NM. Ensemble members and means also show this moisture to be
pushing 99th percentiles during this same time so this kind of
moisture will be anomalously high for this time of year. The
forecast will continue to show higher thunderstorm chances and
reality is that we will need to monitor for conditions needing flash
flood watches. Flash flood impacts look to be an increasing
probability due to this pattern.

Over the weekend, the upper level ridge expands over the southern
Plains and east towards the Miss river valley. This positioning keeps
a monsoon like flow pattern over New Mexico and with higher than
normal moisture levels it make sense to keep higher precip chances in
the forecast along with near/below normal temperatures. Going into
the Labor Day holiday, the upper ridge really becomes flat and lower
500mb heights remain over New Mexico. This bodes well for favoring a
wetter pattern in the extended forecast with not much of an
indication of drier air moving into New Mexico. If you really want to
look into the crystal ball, then GFS and ECMWF offer the pattern
changes necessary for a cold front to move into the state Sept 7-8.
Just something to watch for in the far extended forecast.

Overpeck

&&

.FIRE WEATHER...
After many areas within central NM observed wetting rainfall
yesterday and last night, the areas most prone to observing a repeat
will be the southwest mountains this afternoon where scattered to
numerous slow-moving storms are expected. Elsewhere, most remaining
areas will see considerably less coverage of wetting rainfall, and
this trend will continue into Tuesday with even fewer storms as dry
air continues to mix into the state from the north. In response to
the drier air, temperatures will rise slightly above average in
northern zones today and over much of central to northeastern NM on
Tuesday. Afternoon humidity will be lowest in northwestern NM today,
dropping to 15 to 25 percent with the low humidity expanding over
much of northern NM on Tuesday. By Wednesday, a significant increase
in tropical moisture is expected to enter AZ, eventually reaching
far western NM late in the day. A deep and robust moisture plume
will gradually overtake much of western and central NM into
Thursday, eventually stretching into some northeastern zones by
Friday. This moisture plume will bring a rapid increase in wetting
rainfall potential with repeated rounds of storms expected for many
locations, even on the northwest plateau and in other north central
zones where the drought remains extreme.

52

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 30, 2:58 AM MDT, 11 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
258 AM MDT Mon Aug 30 2021

NMZ201>241-310900-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
258 AM MDT Mon Aug 30 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Isolated to scattered storms are expected again across portions of
the Gila Forest and Sangre de Cristo Mountains. Localized flash
flooding may occur as a result of heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
A surge of tropical moisture is expected Wednesday through Friday
across the western half of New Mexico and then expanding northeast.
Heavy rainfall leading to flash flooding will need to be monitored as
a result.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

39

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 6:00 PM MDTAreal Flood AdvisoryABQDe Baca, Guadalupe, Torrance3 hr
Aug 29, 6:07 PM MDTAreal Flood AdvisoryABQSan Miguel3 hr
Aug 29, 6:22 PM MDTAreal Flood AdvisoryABQLincoln113 min
Aug 29, 6:47 PM MDTAreal Flood AdvisoryABQMora, Taos3 hr
Aug 29, 10:17 PM MDTAreal Flood AdvisoryABQBernalillo118 min
Aug 29, 11:44 PM MDTAreal Flood AdvisoryABQBernalillo, Cibola, McKinley, Sandoval3 hr
Aug 30, 12:04 AM MDTAreal Flood AdvisoryABQValencia3 hr
Aug 30, 1:32 AM MDTAreal Flood AdvisoryABQCibola, Socorro, Valencia3 hr
Aug 30, 2:23 PM MDTAreal Flood AdvisoryABQColfax, Mora, Taos112 min
Aug 30, 3:29 PM MDTFlash Flood WarningABQCatron3 hr

Nearby

Flash Flood Watches in New Mexico, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.